Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 69, NWS Denver/Boulder, CO

September 3, 1999Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Sep 3, 1999, 8:15 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 1999, 8:15 PM MDT (02:15 UTC)
Expired
Sep 3, 1999, 8:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:25 PM MDTTornado F0Fleming, COA tornado touched down briefly but did no damage.
Sep 3, 8:30 PM MDTHail 1.75Dailey, CO
Sep 3, 8:30 PM MDTHail 1.75Haxtun, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 040216 RRA
TORDEN
COC075-095-115-040245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
815 PM MDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO
  EXTREME NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO         
  EXTREME SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES SOUTHWEST OF
  FLEMING...OR ABOUT 15 MILES EAST OF STERLING...MOVING NORTHEAST AT
  30 MPH.

*THIS TORNADO WARNING REPLACES THE PREVIOUS TORNADO WARNING ACROSS   
 LOGAN COUNTY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FLEMING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A 8LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4070 10305 4054 10291 4072 10255 4093 10265

ENTREKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:05 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 3:05 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT FRI SEP 3 1999

MODELS CONSISTENT IN PROGRESSIVE EASTWARD MOVEMENT OF COLD UPPER
TROUGH NEXT FEW DAYS...WITH THE TREND TOWARD COOLER AND DRIER WEATHER
OVER THE CWA.

FOR TONIGHT...STILL HAVE INGREDIENTS IN PLACE FOR POTENTIAL FOR
SOME SEVERE STORMS DURING THE EVENING HOURS.  PLATTEVILLE PROFILER
SHOWING WIND SHEAR BECOMING MORE FAVORABLE...AND MODIFIED SOUNDINGS
STILL GIVING CAPES AROUND 1500 JOULES...BEST NORTHEAST OF THE DENVER
METRO AREA.  UPPER LEVELS OF THE ATMOSPHERE CONTINUE TO COOL AHEAD
OF THE UPPER TROUGH WHICH WILL CONTINUE TO DESTABILIZE THE
ATMOSPHERE.  STILL THINK THE BEST CHANCE FOR SEVERE WILL BE IN
EASTERN WELD...MORGAN AND NORTHERN WASHINGTON COUNTIES WHERE A
BOUNDARY FROM LAST NIGHTS CONVECTION RESIDES.  CONVECTION ALREADY
FIRING OVER MOUNTAINS AND FOOTHILLS IN RESPONSE TO A SHORTWAVE
ROTATING ACROSS WESTERN COLORADO.  LATEST SPEC DISCUSSION STATES THAT
A SR BOX IS FORTH COMING.  SHORTWAVE AND ASSOCIATED CONVECTION TO
PASS EAST OF CWA BY MIDNIGHT...WITH ANOTHER WEAKER SHORTWAVE PROGGED
TO ROTATE ACROSS THE NORTHERN PORTIONS OVERNIGHT.  WILL KEEP SOME
CLOUDS AND SHOWERS OVERNIGHT.  AS MAIN TROUGH PASSES OVER AREA
OVERNIGHT...GUSTY WESTERLY WINDS ALOFT TO DEVELOP.  CROSS SECTIONS
SHOW COMPONENT ALONG AROUND 30 KTS...ENOUGH TO MENTION IN MOUNTAIN
AND FOOTHILL ZONES.

ON SATURDAY...TIMING OF COLD FRONT AND ASSOCIATED SURGE WILL
INFLUENCE MAX TEMPS.  ETA AND AVN FASTER...WITH NGM MUCH SLOWER.
WILL LEAN TOWARD THE FASTER FRONTAL MOVEMENT...WHICH WILL BRING IN
THE COOLER NORTHEAST SURGE OVER THE PLAINS BY EVENING.  AS FOR
POPS...FEEL THAT THERE WILL BE ENOUGH LIFT WITH FRONT AND FAVORABLE
GEOFRONTOGENSIS AT LOW LEVELS TO OVERCOME THE DOWNWARD QG DESCENT
FOR THE CHANCES FOR RAIN.  BIGGEST CHANGE WILL BE IN THE MAX TEMPS
WHERE LOWER TO MID 70S VIA THE FAN GUIDANCE LOOK MORE REASONABLE
THAN THE FWC.  UPSLOPE TAKES HOLD OVERNIGHT AS SURFACE HIGH SLIDES
INTO AREA.  POTENTIAL FOR LOW CLOUDS AND AREAS OF FOG MOST AREAS.

CWA TO BE UNDER SUBSIDENT FLOW SUNDAY AS THE AIR ALOFT MODERATES AND
HELPS TO STABILIZE AIRMASS.  ETA AND AVN INDICATE UPSLOPE TO BE DONE
BY 18Z.  TEMPERATURES TO REBOUND SLIGHTLY WITH NO CHANCE FOR
PRECIPITATION.

IN LONGER TERM...HIGH PRESSURE TO TAKE HOLD...WITH MRF INDICATING
SIGNS OF MOISTURE RETURNING BY MIDWEEK.  LOOKS LIKE THE BETTER
CHANCE FOR THUNDERSTORMS ON WEDNESDAY.   D-L

.DEN...NONE.

In the hours before

Local storm report, Sep 3, 4:26 PM MDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
 426 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    AURORA                    CO   0.75 INCH HAIL
09/03/99   ARAPAHOE

0404 PM    AURORA                    CO   1.00 INCH HAIL
09/03/99   ARAPAHOE
Local storm report, Sep 3, 5:38 PM MDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    10 S PROSPECT VALLEY      CO   1.00 INCH HAIL
09/03/99   ADAMS

0537 PM    NE DENVER                 CO   0.75 INCH HAIL
09/03/99   DENVER
Local storm report, Sep 3, 5:38 PM MDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    10 S PROSPECT VALLEY      CO   1.00 INCH HAIL
09/03/99   ADAMS

0537 PM    NE DENVER                 CO   0.75 INCH HAIL
09/03/99   DENVER
Local storm report, Sep 3, 6:46 PM MDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GREELEY                   CO   1.75 INCH HAIL
09/03/99   WELD
Local storm report, Sep 3, 6:46 PM MDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GREELEY                   CO   1.75 INCH HAIL
09/03/99   WELD
Local storm report, Sep 3, 7:26 PM MDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 NE HILLROSE             CO   1.75 INCH HAIL
09/03/99   MORAGN

0721 PM    2 N MERINO                CO   1.75 INCH HAIL
09/03/99   LOGAN

0725 PM    GREELEY                   CO   1.00 INCH HAIL
09/03/99   WELD                            COVERED GROUND

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:28 PM MDTTornado WarningBOUMorgan32 min
Sep 3, 6:32 PM MDTSevere Thunderstorm WarningBOUAdams, Weld43 min
Sep 3, 7:02 PM MDTTornado WarningBOULogan, Morgan, Washington28 min
Sep 3, 7:08 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld52 min
Sep 3, 7:33 PM MDTTornado WarningBOULogan, Washington42 min
Sep 3, 8:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld45 min
Sep 3, 8:48 PM MDTTornado WarningBOUPhillips, Sedgwick27 min
Sep 3, 9:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick45 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.